Drugs are generally not considered effective when dealing with autism. However drugs do have some really interesting side effects that can cause even more grief for autistic children.
The purpose of giving drugs to an autistic child such as Ayn Van Dyke is to “control” their more violent meltdowns and/or even their “stims”. However one must stop and look more closely at autism and understand the basics of the illness to understand why this can be counter productive. For example meltdowns are generally for autistics an explosive release of energy when the child can no longer even remotely handle the situation they are being placed in. Stims on the other hand are a release to allow them the ability to continue to focus and continue on their task.
So what happens when someone removes these opportunities from an autistic child. In many, if not all, autistic children these releases are caused because the child does not have the ability to explain to those of us who are not autistic that they no longer can handle the situation and need a break. This release is the only way they have to signal us what is at issue and the extremity of the release is a gauge to determine how severely overloaded the child is.
By medicating this release out, these children are not removing the overstimulation and they are not removing the need for a release. What is happening is that the child is losing the ability to show their carers, be they parents, teachers, or others that they no longer have the ability to function in this environment. This results in a more extreme build-up of overstimulation and can instead result in a far more aggressive release from the overstimulation once the medication wears off, or the child’s need for release finally overwhelms the ability of the medication to maintain control over the child.
Because these medications often work to reduce the child’s interest in moving, or participating as well this often can also lead to a more sedentary lifestyle, especially if the child is kept medicated for extended periods of time. This will without fail result in a weight gain. This is often increased because the medication works to slow the child’s metabolism in the belief that this will reduce their need for highly intensive activity but also has the added effect of slowing the bodies ability to burn of calories. Combining these two factors to increase weight gain and then add in a girl’s natural self consciousness about weight such as is likely being experienced by Ayn and it could add to the overload of emotions and the increase in frustration that she feels.
Ultimately the main issue is masking symptoms instead of treating them with therapy is absolutely the wrong way to treat an autistic child and likely does far more harm to the child then it does good for the carer.